Alert archive / Iowa / Tornado Warnings in 2003

Tornado Warning 30, NWS Omaha, NE

July 5, 2003Monona County, Iowa

NWS Omaha, NE issued this tornado warning at Jul 5, 2003, 12:17 AM CDT for Monona County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 12:17 AM CDT (05:17 UTC)
Expired
Jul 5, 2003, 12:45 AM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2181 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WFUS53 KOAX 050517
TOROAX
IAC133-050545-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1216 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 1245 AM CDT

* AT 1212 AM CDT...RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING
  TORNADOES FROM 10 MILES WEST OF BLENCOE TO CASTANA...OR FROM 37
  MILES SOUTH OF SIOUX CITY TO 37 MILES SOUTHEAST OF SIOUX CITY...  
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  UTE
  MAPLETON
  WHITING
  RODNEY
  ONAWA
  BLENCOE

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SATURDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4187 9617 4188 9571 4221 9567 4221 9637

$$

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:35 PM CDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT FRI JUL 4 2003

MAIN FORECAST CHALLENGES WILL BE TIMING AND SEVERE EXTENT OF
THUNDERSTORMS TONIGHT...AND THEN A CONTINUED CHANCE OF THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK AS A QUASI-STATIONARY FRONTAL
BOUNDARY REMAINS ENTRENCHED ACROSS OR NEAR THE CENTRAL PLAINS.

.SYNOPSIS...OUTFLOW BOUNDARY FROM CONVECTION ACROSS NORTHEAST
NEBRASKA THIS MORNING HAS CERTAINLY FOULED THE ATMOSPHERE AND SET
ASIDE THE BEST LAID PLANS. THE BOUNDARY PUSHED SOUTH THIS
MORNING...USHERING IN MUCH DRIER AND SOMEWHAT COOLER AIR WITH
NORTHEASTERLY WINDS FOR MUCH OF THE DAY. WINDS ARE ONLY NOW
BEGINNING TO RECOVER AND BECOME SOUTHEAST AND EVENTUALLY SHOULD TURN
SOUTH AT LEAST ACROSS THE SOUTHERN PORTIONS THIS EVENING.

THIS HAS SOMEWHAT STABILIZED THE LOCAL AREA (RELATIVELY SPEAKING)...
AND THUS IT WILL TAKE SOME TIME TO CONTINUE TO RECOVER SUCH THAT THE
ATMOSPHERE SHOULD EVENTUALLY BECOME SUPPORTIVE OF STRONGER AND
POSSIBLY SEVERE THUNDERSTORMS...ESPECIALLY NORTHERN HALF OF THE FA
THROUGH THE EVENING. 0-6KM SHEAR VALUES RANGE FROM 35 TO 50 KNOTS AS
WEAK SHORT WAVE MOVES INTO THE CENTRAL PLAINS FROM THE WEST WITH MID
LEVEL LAPSE RATES RATHER STEEP. CLUSTERS OF SHOWERS AND STORMS
SHOULD THEN SHIFT SOUTHWARD OVERNIGHT INTO SOUTHERN NEBRASKA BEFORE
EXITING FAR SOUTHEASTERN AREAS EARLY SATURDAY MORNING.

FOR LOWS TONIGHT...WILL USE A BLEND OF PERSISTENCE AND WHAT OCCURRED
NORTH OF THE FRONT THIS MORNING...BUT STILL IN THE LOWER 70S
SOUTHEAST NEBRASKA WHERE THE FRONT ESSENTIALLY DOESNT MOVE INTO.

THE FRONTAL BOUNDARY THEN ESSENTIALLY REMAINS STATIONARY OR MAY EVEN
MOVE BACK NORTH ON SATURDAY. THUS AGAIN...LOOKING FOR SOME RECOVERY
TIME IN THE MORNING...BUT FEEL THAT BY AFTERNOON... SCATTERED
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE... ESPECIALLY
NORTHERN HALF OF THE FA AS YET ANOTHER WEAK RIPPLE IN THE OVERALL
WESTERLY FLOW ALOFT BEGINS TO MOVES THROUGH. HIGHS SATURDAY SHOULD
REBOUND...HOWEVER THERE ARE ABOUT 4 TO 8 DEGREES DIFFERENCE BETWEEN
MET/MAV GUIDANCE. FOR NOW...HAVE OPTED TO SPLIT THE DIFFERENCE WITH
HIGHS IN THE UPPER 80S NORTH TO MID 90S SOUTH. WHATEVER PRECIP THAT
DEVELOPS SHOULD THEN MERGE INTO AN MCS AS IT MOVES OF THE MISSOURI
RIVER SATURDAY NIGHT.

THERE MAY BE A LULL IN ANY ORGANIZED PRECIPITATION SUNDAY AND SUNDAY
NIGHT AS THE ATMOSPHERE RELOADS FOR THE NEXT IN THE SERIES OF
SHORTWAVES. SUNDAY SHOULD BE ANOTHER WARM VERY WARM OR HOT DAY WITH
RETURN FLOW SETTING UP...ALLOWING TEMPERATURES TO CLIMB INTO THE
LOWER TO MID 90S.

AGAIN...IT APPEARS THAT A FRONTAL BOUNDARY WILL
SET UP IN SIMILAR FASHION...MOVE SOUTH THROUGH THE DAY MONDAY AND
BECOME NEARLY STATIONARY ACROSS THE NEBRASKA/KANSAS BORDER THROUGH
AT LEAST MID WEEK. MY INITIAL THOUGHTS WERE THAT THERE MIGHT BE
ANOTHER BREAK ON WEDNESDAY...WITH ANOTHER BOUNDARY SETTING UP ON
THURSDAY...THEN ANOTHER BREAK AGAIN ON FRIDAY. HOWEVER...MID LEVEL
RIDGE WILL BE BUILDING THROUGH THE WEEK WHICH MAY HELP TO INHIBIT
DEVELOPMENT IN LATER PERIODS.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Jul 4, 5:00 PM CDT, 7 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
EVENING AND TONIGHT WITH DAMAGING WINDS THE PRIMARY THREAT.

VARIOUS OUTFLOW BOUNDARIES ARE IN PLACE ACROSS THE AREA LATE
THIS AFTERNOON WITH A POCKET OF VERY UNSTABLE AIR OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. AS THE LOW LEVEL JET INCREASES
ACROSS THE CENTRAL PLAINS TONIGHT AND AN UPPER LEVEL WAVE MOVES
ACROSS SOUTH DAKOTA...UPWARD VERTICAL MOTION WILL INCREASE AND
SUPPORT THUNDERSTORM DEVELOPMENT OVER EASTERN NEBRASKA AND
SOUTHWEST IOWA.

THE HIGH LEVEL OF INSTABILITY COMBINED WITH FAVORABLE WIND SHEAR
PROFILES WILL ALLOW SOME STORMS TO REACH SEVERE LEVELS ESPECIALLY
LATER THIS EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...SOUTH OF AN ALBION TO HARLAN IOWA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS
SATURDAY NIGHT AS A SURFACE BOUNDRY REMAINS STALLED ACROSS THE
AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

A RISK OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA
SUNDAY NIGHT THROUGH TUESDAY. COVERAGE AND INTENSITY OF THESE
THUNDERSTORMS WILL BE ASSESSED IN FUTURE HAZARDOUS WEATHER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Jul 4, 10:26 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1026 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1024 PM    WAYNE                     NE   1 INCH HAIL
07/04/03   WAYNE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 11:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    THURSTON                  NE   1 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 4, 11:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    WINNEBAGO                 NE   .75 INCH HAIL
07/04/03   THURSTON                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:06 PM CDTSevere Thunderstorm WarningOAXMonona54 min
Jul 4, 11:32 PM CDTTornado WarningOAXMonona43 min
Jul 5, 6:01 PM CDTSevere Thunderstorm WarningOAXMontgomery29 min
Jul 5, 6:26 PM CDTSevere Thunderstorm WarningOAXMontgomery34 min
Jul 5, 6:59 PM CDTSevere Thunderstorm WarningOAXMontgomery41 min

Nearby

Tornado Warnings in Iowa, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.